Q. At 40, my health, weight and energy were all normal. Then I began to feel tired all the time and suffered with constipation, very dry skin and puffy eyes. My elderly family doctor ran a blood test and found I had hypothyroidism. He prescribed Armour Thyroid and I soon felt like a winner.
When my doctor passed away, I found a new doctor. He changed the medication to Levoxyl and I am once again gaining a lot of weight despite working out an hour a day. My bowels don’t work and my skin is so cracked I look like an alligator. I told my doctor I’m so tired I fear I will fall asleep behind the wheel, but he doesn’t want to switch me back to the medicine that worked for me. He just says I’m getting older.

A. While many patients do well on synthetic thyroid hormone (levothyroxine, Levoxyl, Synthroid), you are not the only one who has found that Armour desiccated thyroid works better. One reader wrote, “I wish I had demanded Armour thyroid sooner. I kept saying Synthroid didn’t work. Instead of letting me know about Armour, I was given antidepressants.”
To help you discuss this with your doctor, we are sending you our Guide to Thyroid Hormones. In it we discuss the diagnosis and treatment of common thyroid conditions, including the use of Armour Thyroid.
Another reader reported her experience: “My doctor had me take my temperature before I got out of bed in the morning for several days. Even though the blood tests showed no problem, I did have one. He played around with various meds until we got the combination that brought my body temp up.
“I’m on NatureThyroid and Cytomel. Apparently some of us don’t convert from T4 to T3. He tests me periodically to make sure I’m still doing well. A few years ago the natural thyroids went off the market. I crashed and burned and couldn’t even get out of my Lazy-boy to cook dinner. Apparently there are a lot of people like me who do not respond to the other meds.”

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. suellarussell
    Reply

    Tami K- I was just put on Armour Thyroid by my integrative doctor, so I know it’s available..maybe just not at your regular pharmacy. I think doctors and pharmacist alike are trained to prescribe.. the newest, latest drugs… or go by – that’s the way I was taught. I am hoping that Armour thyroid is the antidote I am looking for regarding my thyroid! Based on other comments, I believe it will be!

  2. Terry G
    Reply

    Those who are interested in thyroid diagnosis and treatments, as all of you are, may want to listen to our latest show on the subject. You can stream it from http://www.peoplespharmacy.com/2012/04/14/853-thyroid-controversies/
    or go to iTunes to get a podcast download. We interviewed three different experts (one of them expert patient Mary Shomon) to get different perspectives on the controversies.
    Terry

  3. abigail
    Reply

    Armour thyroid WAS unavailable for awhile. It is available now. Not all pharmacies carry the same dosages. Perhaps your pharmacist can help you find a doc that prescribes Armour for his/her patients?
    If you are on metformin for diabetes, the medication can affect TSH levels. I do not have information about that, but i think the metformin lowers TSH levels – on tests or in the body.

  4. tami k.
    Reply

    Wow my experience is not unique. Armour worked for me for 35 years. Now no longer available. Switching to synthetic has driven me batty. My blood test results are all over the map. Not stable yet and it has been over 1 year. But no symptoms. Weight and energy levels good. Angry at drug mfrs.

  5. Andy
    Reply

    My mother was on thyroid medication for over 60 years as the result of a thyroidectomy. Toward the end of her life, when she was a resident in a retirement community, the doctor who oversaw the residents would periodically order blood work for her. He would occasionally change the dosage of her Levoxyl and attempted to switch her to a generic form, levothyroxine.
    When I took her for periodic visits to her endocrinologist he was aghast that the treating physician checked her levels so frequently and was adamant that she not be prescribed a generic. He was so opposed to generic thyroid medication that each of the examination rooms in his practice had notices posted on the walls as to why generics should not be used. Basically it came down to the fact that they weren’t effective. He also stated that once a change in medication was made the body had to “stabilize”. Constantly monitoring the blood made no sense and resulted in inaccurate readings.

  6. Joy S.
    Reply

    I have had post viral fatigue (after mono) for a year. Finally had my T3 levels checked and they were 75 out of the 80-204 normal range. My doctor doesn’t think this is low enough to be a problem but referred my to an endocrinologist–can’t get an appointment for 5 months! How low is low enough to indicate that the T3 may be the cause of the fatigue?? My doctor prescribed Ritalin for my mental focus issues, which I am not wild about taking a med to treat symptoms if we could fix the problem.

  7. MMH
    Reply

    No comment, just want to get the follow-ups.

  8. nlm
    Reply

    Yes thyroid medicine does affect bones but taking calcium with D will avoid it. As we get older everyone needs that any way. Don’t stop your medicine as you will only hurt yourself in other ways of being tired, gaining weight, etc.

  9. fbl
    Reply

    ML, that is bull pucky. I’m 66 and been through a lot but my bones are good! If you exercise or at least walk you will have no problem!

  10. VG
    Reply

    Find a doctor that will work with you. I have Graves disease and my thyroid was destroyed. Now I’m hypothyroid. I was on Unithroid. My numbers were “normal” but I felt tired all the time and continued to gain weight. I finally found a doctor (it took 6 doctors) who prescribed Cytomel (T3) and it made all the difference in the world. I do not convert T4 to T3 and believe that I’m T3 resistant. If you are taking any T4, when you start converting to T3 it will clog your T3 receptors. You will receive no benefit from the T3. Read, read, read. Not everything your doctor tells you is true, because they are not up on the latest thyroid information and don’t believe there is anything different going on from when they were in medical school 30 years ago.

  11. DS
    Reply

    I like my doctor, but “talk to your doctor” doesn’t work. I think the makers of Synthroid give “continuing education” for doctors and teach them that everyone can convert T4 to T3. Some doctors only go by TSH numbers and dismiss patient complaints. Unfortunately, changing doctors may only get you to a less-experienced doctor who is even MORE indoctrinated by the pharmaceutical industry. Do be careful of bone health while on thyroid meds. Another point: I found that my low body temperature rose by a degree when I started taking blackstrap molasses. I think it has minerals that help the thyroid. It also seems to darken some of my white hair.

  12. Steve M.
    Reply

    I don’t understand people who make comments like, “he doesn’t want to switch me back to the medicine that worked for me.” Who works for who (or is it whom?). Bottom line, the DOCTOR works for the patient, not the other way around. If your doctor is not meeting your needs – FIRE HIM OR HER! Find a doctor that is sensitive to YOUR needs, then tell him/her what you want using their expertise and training. Doctors are not clairvoyant, they don’t know your body as well as you. Stand up and be the boss of your body!

  13. Denise
    Reply

    How arrogant! I’d get a new doctor.

  14. ML
    Reply

    I also was prescribed Amour Thyroid for hypo- thyroidism.. It worked very well, but I recently took myself off of it because I found out it affects bone density. My doc said I am borderline osteoporosis and wanted to put me on Fosamax. Be careful- some of these meds are not good for bone health.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.